Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 134, NWS Cheyenne, WY

July 24, 2008Box Butte County, Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 24, 2008, 6:54 PM MDT for Box Butte County, Dawes County, Sioux County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2008, 6:54 PM MDT (00:54 UTC)
Expired
Jul 24, 2008, 7:45 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Box Butte County, NE, Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 188 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 2:04 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:10 PM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 24, 2:10 PM MDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT THU JUL 24 2008

.UPDATE...UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH ACROSS
NORTHERN ZONES AS EXPECTED. INSTABILITY WILL OVERCOME CAP
SHORTLY...AND THE ACTIVITY WILL SPREAD SOUTH THROUGH THE
AFTERNOON...SO EXPANSION OF THE WATCH MAY BE REQUIRED LATER.

SOWKO

&&

.PREV DISCUSSION... /ISSUED 102 PM MDT THU JUL 24 2008/

SHORT TERM...THROUGH SATURDAY...MANY SUBTLETIES THIS TERM WITH THE
MAIN RIDGE CURRENTLY BEING BROKEN DOWN BY A TROUGH RIDING THE
US/CAN BORDER TODAY. THIS FEATURE DOES HAVE AN ASSOCIATED SURFACE
FRONT...ALTHOUGH DEW POINT FRONT WOULD BE MORE APPROPRIATE.
ANOTHER...MORE PRONOUNCED...BOUNDARY IS THROUGH COLORADO AT THIS
POINT...AND THESE TWO FEATURES WILL MEANDER THROUGH THE REGION
PROVIDING SURFACE CONVERGENCE AND FOCUS AFTERNOON AND EVENING
THUNDERSTORMS TODAY AND AGAIN FRIDAY. PLENTY OF MOISTURE WITH
STEADY UPSLOPE...SO EXPECTING HEAVY RAIN AND MARGINALLY LARGE HAIL
AND WIND GUSTS. THE RIDGE WILL TRY TO REBUILD ON FRIDAY...BUT
TEMPERATURES WILL BE A FEW DEGREES COOLER BEHIND THE COOLER
BOUNDARY. MOIST UPSLOPE WILL ENSURE MORE THUNDERSTORMS
FRIDAY...WITH MARGINALLY SEVERE POSSIBLE. SATURDAY WILL SEE VERY
LITTLE CHANGE...BUT THE MOISTURE WILL BECOME A BIT MORE MID LEVEL
IN MONSOONAL FASHION AS THE RIDGE BUILD OVERHEAD. THIS WILL MAKE
THE STORMS MORE ISOLATED...BUT SEVERE HAIL AND WIND GUSTS CANNOT
BE RULED OUT THAT AFTERNOON EITHER.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
THE UPPER LEVEL RIDGE WILL REMAIN IN PLACE ACROSS THE AREA THROUGH
THE EXTENDED FORECAST PERIOD...WITH THE VARIABILITY IN
PRECIPITATION CHANCES CAUSED BY THE AMOUNT OF MID AND UPPER LEVEL
MOISTURE THAT IS ABLE TO ROUND THE NORTHWESTERN CORNER OF THE
RIDGE AND MOVE THROUGH THE AREA. AT THE SURFACE A TROUGH WILL BE
PRESENT TO THE LEE OF THE MOUNTAINS THROUGH THE PERIOD. WILL
CONTINUE TO KEEP NEAR CLIMATOLOGICAL PRECIPITATION CHANCES IN THE
AFTERNOON AND EVENING HOURS THROUGH THE PERIOD...WITH AT LEAST
MARGINAL MOISTURE PRESENT ALONG WITH ABOVE NORMAL TEMPERATURES.
THE BEST MOISTURE MAY BE AVAILABLE MONDAY AND MONDAY NIGHT AS THE
GFS MODEL CONTINUES TO SHOW REMNANTS FROM HURRICANE DOLLY BEING
ENTRAINED INTO THE SOUTHWEST FLOW ALOFT...WITH THIS MOISTURE
EXPECTED TO MOVE ACROSS NORTHERN COLORADO AND SOUTHERN WYOMING
DURING THIS PERIOD. AGREE WITH THE INHERITED SLIGHTLY HIGHER THAN
CLIMATOLOGICAL PRECIPITATION CHANCES IN THE SOUTHERN PORTION OF
THE FORECAST AREA FOR MONDAY AFTERNOON AND EVENING.

AVIATION...THUNDERSTORMS WILL POSE A TURBULENCE AND IFR RISK THIS
AFTERNOON AND EVENING...THEN AGAIN ON FRIDAY. NIGHTTIME HOURS WILL
BE VFR...ALTHOUGH PATCHY FOG MAY SLIGHTLY LIMIT VISBYS TONIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SOWKO
LONG TERM....SJC
Hazardous weather outlook, Jul 24, 10:31 AM MDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1031 AM MDT THU JUL 24 2008

NEZ001>003-019>021-054-055-WYZ059-060-067>070-251115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1031 AM MDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY TO THE EAST OF THE LARAMIE RANGE
THIS AFTERNOON AND EVENING. THE ATMOSPHERE OVER THAT AREA WILL
BE MOIST AND UNSTABLE DURING THAT TIME. THE STRONGER STORMS
WILL PRODUCE HEAVY RAIN...HAIL UP TO AN INCH IN DIAMETER AND
WIND GUSTS TO 60 MPH. SOME MINOR FLOODING MAY OCCUR IN LOCAL
AREAS WITH THE HEAVY RAINFALL FROM THE SLOW MOVING STORMS.
ALL OF THE ACTIVITY WILL MOVE TO THE EAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND
EVENING. AT THIS TIME...FRIDAY AND AGAIN SUNDAY AND MONDAY
WILL HAVE THE MORE WIDESPREAD STORMS. ON THOSE DAYS...A FEW
OF THE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER AS WELL AS
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>066-251115-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1031 AM MDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE DEVELOP ALONG AND WEST OF THE
EAST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. THE
STRONGER STORMS WILL PRODUCE MODERATE RAIN...SMALL AIL AND WIND
GUSTS TO 45 MPH. ALL OF THE ACTIVITY WILL MOVE TO THE EAST AT 15
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND
EVENING. AT THIS TIME...FRIDAY AND AGAIN SUNDAY AND MONDAY
WILL HAVE THE MORE WIDESPREAD STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 24, 5:30 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT THU JUL 24 2008

WYZ067-068-250100-
PLATTE-GOSHEN-
INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY...TORRINGTON
530 PM MDT THU JUL 24 2008

...THUNDERSTORMS MOVING THROUGH PLATTE AND GOSHEN COUNTIES...

A LINE OF STRONG THUNDERSTORMS CURRENTLY LOCATED IN PLATTE
COUNTY...GENERALLY EAST OF INTERSTATE 25 WILL CONTINUE TO MOVE TO
THE EAST AT 20 MPH THROUGH 7 PM. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL...AND WIND GUSTS UP
TO 50 MPH. AREA RESIDENTS AND MOTORISTS TRAVELING INTERSTATE 25 IN
SOUTHERN PLATTE COUNTY...AND HIGHWAY 26 BETWEEN GUERNSEY AND
TORRINGTON SHOULD ANTICIPATE THE PASSAGE OF THESE STRONG
THUNDERSTORM OVER THE NEXT HOUR OR TWO.

HAHN
Special weather statement, Jul 24, 5:39 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
539 PM MDT THU JUL 24 2008

WYZ067-068-250100-
PLATTE-GOSHEN-
INCLUDING THE CITIES OF...WHEATLAND...GUERNSEY...TORRINGTON
539 PM MDT THU JUL 24 2008

...THUNDERSTORMS MOVING THROUGH PLATTE AND GOSHEN COUNTIES...

A LINE OF STRONG THUNDERSTORMS CURRENTLY LOCATED IN PLATTE
COUNTY...GENERALLY EAST OF INTERSTATE 25 WILL CONTINUE TO MOVE TO
THE EAST AT 20 MPH THROUGH 7 PM. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL...AND WIND GUSTS UP
TO 50 MPH. AREA RESIDENTS AND MOTORISTS TRAVELING INTERSTATE 25 IN
SOUTHERN PLATTE COUNTY...AND HIGHWAY 26 BETWEEN GUERNSEY AND
TORRINGTON SHOULD ANTICIPATE THE PASSAGE OF THESE STRONG
THUNDERSTORMS OVER THE NEXT HOUR OR TWO.

HAHN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:02 PM MDTSevere Thunderstorm WarningCYSGoshen19 min
Jul 24, 6:20 PM MDTSevere Thunderstorm WarningCYSSioux40 min
Jul 25, 4:38 PM MDTAreal Flood AdvisoryCYSBanner3 hr
Jul 25, 4:42 PM MDTSevere Thunderstorm WarningCYSKimball48 min
Jul 25, 5:30 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.